Illinois, 2011

Winter Weather in Illinois, February 5, 2011

February 5, 2011 · NWS ILX · 1 event in 1 county or zone

An area of low pressure tracking from the southern Plains into the Ohio River Valley brought accumulating snow to east-central and southeast Illinois on February 5th. with the heaviest amounts ranging from 4 to 6 inches noted along the I-57 corridor from Champaign-Urbana southward to Effingham.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An area of low pressure tracking from the southern Plains into the Ohio River Valley brought accumulating snow to east-central and southeast Illinois on February 5th. The snow was confined to locations east of I-55...with the heaviest amounts ranging from 4 to 6 inches noted along the I-57 corridor from Champaign-Urbana southward to Effingham. Due to the heavy snowfall, an accident closed a section of I-70 for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 5, 3:41 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 5, 3:41 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
341 AM CST SAT FEB 5 2011

.DISCUSSION...
ISSUED 318 AM CST SAT FEB 5 2011
THOUGH THE WEATHER SYSTEMS TO COME WILL LIKELY BRING MORE SNOW FOR
PORTIONS OF THE MIDWEST...THE SNOWFALL AMOUNTS EXPECTED WILL BE
LESS EXTREME IN THE NORTHERN HALF OF THE CWA. FOR THE SOUTHERN
HALF...MORE SNOW...LESS FREEZING PRECIP. STORM SYSTEM GETTING
WRAPPED UP IN THE OHIO RIVER VALLEY THIS MORNING AS A CLOSED OFF
LOW OVER THE AR/OK BORDER SLOWLY PROGRESSES TO THE NORTH AND EAST.
SYSTEM PUSHING SOME SNOW SHOWERS UP INTO THE FAR SERN FA AND
LIKELY TO CONTINUE THROUGH THE DAY. FIRST ISSUE FOR THE FORECAST
IS THIS PRECIP...SNOW TOTALS...AND POTENTIAL IMPACT ON THE SE AS
THE SNOW FOLLOWS SOME SIGNIFICANT ICE ISSUES FROM THE BLIZZARD OF
EARLIER THIS WEEK. MODELS ARE TRENDING MUCH FURTHER SOUTH WITH
SEVERAL OF THE SYSTEMS FOR EARLY NEXT WEEK...PUTTING THE CWA IN A
BIT OF A PRECIP LULL...AND VERY MUCH OPPOSITE OF WHAT THE PREVIOUS
RUNS HAVE BEEN DOING. WITH THE PERSISTENCE SO FAR OFF...NOT MAKING A
LOT OF WIDESPREAD CHANGES TO THE FORECAST EXCEPT TO START THE
DOWNWARD TREND OF THE POPS SHOULD THE MORE SOUTHERLY AND DRIER
FORECAST CONTINUE IN SUBSEQUENT ISSUANCES.

SHORT TERM...TODAY AND TONIGHT...
HPC AND MODELS UPPING THE QPF A BIT...PARTICULARLY FOR AREAS SOUTH
AND EAST OF A LINE FROM PARIS TO EFFINGHAM. WEAK DIFLUENCE ALOFT
IN CONCERT WITH SAT TRENDS SHOWING COOLING TOPS AND A DEVELOPING
DEFORMATION ZONE POINTING TO SOME MESOSCALE BANDING PUSHING INTO
SERN ILLINOIS THIS MORNING. BUMPING UP THE SNOWFALL TOTALS IN THE
SE PUTS ACCUMULATIONS ALONG AND SE OF LINE FROM PARIS TO EFFINGHAM
IN THE 2 TO 4 INCH RANGE. WINTER WEATHER ADVISORY HAS BEEN ISSUED
FOR THIS MORNING. ENHANCED SNOWFALL SHOULD SLOW CONSIDERABLY BY THIS
AFTERNOON AS THE IMPULSE THAT IS DRIVING THIS PRECIP IS RATHER
FAST MOVING. LATEST RUNS ALSO SLOWING APPROACH OF NEXT
SYSTEM...BRINGING AN INCREASING CHANCE FOR SNOW AFTER MIDNIGHT IN
THE NW...INTO TOMORROW MORNING.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
DEEP AND BROAD TROF DIGGING INTO THE CENTRAL CONUS PUTTING MUCH OF
THE MIDWEST IN A RATHER LARGE DIFFUSE AREA OF ASCENT. BROAD SCALE
AREA OF POPS FOR SUNDAY THROUGH MONDAY BRINGING ANOTHER ROUND OF
SNOW FOR CENTRAL ILLINOIS. ANOTHER SLOW ACCUMULATION OF ONE TO
THREE INCHES LIKELY SUNDAY AND MONDAY...WITH THE HIGHER TOTALS SE
OF INTERSTATE 70 CORRIDOR. TEMPS FOR THE MOST PART REMAIN MORE
SEASONABLE FOR JANUARY...THOUGH AFTER MONDAYS TROF MOVES
THROUGH...INCREASINGLY NWRLY FLOW USHERS IN MORE BELOW ZERO
OVERNIGHT LOWS FOR TUES NIGHT/WED MORNING.

HJS
&&

.AVIATION...
ISSUED 1120 PM CST FRI FEB 4 2011

UPPER LEVEL LOW OVER NORTHERN ARKANSAS WILL TRACK NE INTO SOUTHERN
ILLINOIS BY MORNING. LOWER CIGS AND VSBYS IN LIGHT SNOW WILL
ACCOMPANY THE DISTURBANCE AND AFFECT ALL AREAS XCPT PEORIA. WILL
BRING IN THE LOWER CIGS AND LIGHT SNOW AT SPI BTWN 10Z AND 12Z
AND NE FROM THERE TO CMI BY 15Z. IT APPEARS BLOOMINGTON WILL BE
RIGHT ON THE NRN EDGE OF THE PRECIP SHIELD TMRW MRNG SO WILL ADD
A TEMPO GROUP THERE AS WELL BUT ONLY FOR A FEW HOURS AS IT APPEARS
THE MAIN BAND OF ACCUMULATING SNOW WILL REMAIN SOUTH OF BMI. CIGS
SHOULD LOWER RAPIDLY AS THE PRECIP BEGINS AND BECOME MVFR TO IFR
WITH THE IFR CIGS LOOKING TO SET UP FM JUST NE OF DEC TO CMI.
MAY SEE SOME LOWER VSBYS IN FOG UP AT PIA BUT AT THIS TIME WILL
KEEP THE LOWER CIGS TO THE EAST OF THE AIRPORT.

LOWER CONFIDENCE ON JUST HOW TO HANDLE CIGS AND VSBYS AS SYSTEM
PULLS AWAY FROM THE AREA SATURDAY AFTN. FOR NOW WILL CONTINUE FROM
PREVIOUS TRENDS IN BRINGING CIGS AND VSBYS BACK INTO THE VFR RANGE
BY MID OR LATE AFTN INTO THE EARLY EVENING...WITH FORECAST
SOUNDING DATA SUGGESTING GOING BACK TO AT LEAST MVFR CIGS LATER
TMRW NIGHT. WL INTRODUCE SOME MVFR CIGS UP AT PIA AND BMI TMRW
EVENING AND SEE HOW MODEL DATA HANDLES THE NEXT WEATHER SYSTEM TO
OUR WEST SATURDAY NIGHT.

SFC WINDS WILL NOT BE MUCH OF A FACTOR DURING THIS FCST PERIOD
WITH SOUTH TO SOUTHWEST WINDS OVERNIGHT TRENDING MORE INTO THE
SOUTHWEST AT ALL SITES DURING THE AFTN...WITH SPEEDS AT 10 KTS OR
LESS THRU THE PERIOD.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR ILZ056-057-062-
063-066>068-071>073.

&&
Hazardous weather outlook, Feb 4, 3:15 PM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CST FRI FEB 4 2011

ILZ027>031-036>038-040>043-047>053-051200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
315 PM CST FRI FEB 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL PERIODS OF LIGHT SNOW ARE POSSIBLE ACROSS THE AREA THROUGH
THE PERIOD. THE BEST CHANCES ARE IN THE SUNDAY THROUGH MONDAY TIME
FRAME...WHEN AN INCH OR TWO OF SNOW IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ044>046-054>057-061-051200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
315 PM CST FRI FEB 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

LIGHT SNOW WILL BEGIN SPREADING ACROSS THE AREA AFTER MIDNIGHT.
ANY ACCUMULATIONS BEFORE MORNING WILL BE MINOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW WILL CONTINUE THROUGH SATURDAY MORNING BEFORE
DIMINISHING. SNOW ACCUMULATIONS SHOULD BE AROUND AN INCH.

SEVERAL PERIODS OF LIGHT SNOW ARE POSSIBLE ACROSS THE AREA NEXT
WEEK. THE BEST CHANCES ARE IN THE SUNDAY THROUGH MONDAY TIME
FRAME...WHEN A COUPLE INCHES OF SNOW ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ062-063-066>068-071>073-051200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
315 PM CST FRI FEB 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

LIGHT SNOW WILL SPREAD ACROSS SOUTHEAST ILLINOIS AFTER MIDNIGHT...
WITH UP TO ONE HALF INCH OF NEW SNOW POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW WILL CONTINUE MUCH OF SATURDAY...WITH ACCUMULATIONS OF
AN INCH OR TWO.

SEVERAL ADDITIONAL PERIODS OF LIGHT SNOW ARE POSSIBLE ACROSS THE
AREA NEXT WEEK. THE BEST CHANCES ARE IN THE SUNDAY THROUGH MONDAY
TIME FRAME...WHEN A COUPLE INCHES OF SNOW ARE POSSIBLE. A STORM
SYSTEM ON WEDNESDAY ALSO HAS POTENTIAL FOR BRINGING ACCUMULATING
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

GEELHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Cumberland

When
February 5, 5:00 AM CST to 2:00 PM CST
Where
Cumberland forecast zone
Reported by
Newspaper
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Roads became snow-covered and hazardous on February 5th, resulting in a traffic accident involving two semi-trailers on I-70 beteen Casey and Greenup. One of the trucks was carrying a small amount of hazardous materials, which prompted Illinois State troopers to close the interstate for several hours. No hazardous materials were spilled and no injuries were reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286085.